Texas, 2002

Hail in Texas, October 8, 2002

October 8, 2002 · NWS MAF · 2 events in 2 counties and zones

Severe thunderstorms produced hail to the size of quarters across parts of southwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms produced hail to the size of quarters across parts of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 8, 1:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT TUE OCT 8 2002

MID AND UPPER LEVEL LOW OVER FAR WEST TEXAS ACCORDING TO THE LATEST
WV SATELLITE LOOP. AVN 400MB HEIGHT FIELD MATCHES UP PRETTY WELL
WITH WV LOOP...ALTHOUGH THE CENTER OF CIRCULATION MAY BE A LITTLE
FURTHER SOUTH THAN THE AVN SOLUTION. ELSEWHERE ACROSS THE REGION...
KMAF 88D RADAR SHOWS ECHOES SLOWLY DECREASING OVER THE EASTERN CWA...
IN COINCIDENCE WITH DRYING/SUBSIDENCE ON WV LOOP. OUT WEST...VIS
SATELLITE LOOP SHOWS SOME CLEARING WHILE 88D SHOWS ISOLATED STORMS
FIRING BENEATH THE COLD POOL ALOFT.

FORECAST CONCERNS WILL BE RAIN CHANCES IN THE SHORT TERM AND THE
POTENTIAL FOR SIGNIFICANTLY COOLER TEMPS LATE THIS WEEKEND. WE
ARE EXPECTING LESS COVERAGE OF PRECIPITATION TONIGHT AS THE UPPER LOW
TRANSLATES EAST ACROSS THE AREA. WITH WARM AIR ADVECTION AND BETTER
FORCING MOVING EAST AS WELL...FLASH FLOOD WATCH WILL BE ALLOWED TO
EXPIRE. A FEW STORMS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE
MARGINALLY SEVERE HAIL AS MID-LEVEL LAPSE RATES STEEPEN IN RESPONSE
TO COLD POOL ALOFT. WILL NOT MENTION /SEVERE/ IN ZONES AS COVERAGE
SHOULD ONLY BE ISOLATED. WITH WET GROUND AND SHALLOW INVERSION
TONIGHT...WE WILL MENTION FOG IN MOST ZONES. IMPROVING CONDITIONS
TOMORROW FROM WEST TO EAST AS THE MID/UPPER LOW WILL BE EAST OF THE
AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR THE
CENTRAL AND EAST FOR MAINLY WEDNESDAY MORNING AS COLD POOL ALOFT WILL
BE LAGGING BEHIND THE UPPER LOW. ATMOSPHERE OVER THE AREA UNDERGOES A
DRYING AND WARMING TREND THROUGH SATURDAY AS A SURFACE LEE-SIDE
TROUGH DEEPENS IN RESPONSE TO A STRONG UPPER LEVEL TROUGH DEVELOPING
OVER THE THE NORTHERN U.S. EXTENDED MODELS CONTINUE TO SHOW
SIGNIFICANT RUN-TO-RUN CHANGES WITH THE STRENGTH/PLACEMENT OF THE
ABOVE MENTIONED UPPER TROUGH. THE LATEST GFS AND ECMWF HAVE TRENDED
FASTER AND NOT QUITE AS DEEP WITH THE UPPER TROUGH...BUT STILL
SUGGEST A POTENT COLD FRONT WILL PLUNGE THROUGH THE AREA LATE
SATURDAY OR EARLY SUNDAY. 1045MB SURFACE HIGH BEHIND THE COLD
FRONT ADVERTISED BY THE GFS WITH THE ECMWF/CANADIAN SHOWING AROUND
1035MB. WOULD LIKE TO SEE BETTER RUN-TO-RUN CONTINUITY BEFORE MAKING
ANY CHANGES TO THE EXTENDED. IT DOES APPEAR THAT THE MAJORITY OF THE
MODELS ARE TRENDING TOWARDS A FASTER PROGRESSION OF THE UPPER
TROUGH.

THANKS TO WFO SJT FOR COORDINATION.

PRELIMINARY NUMBERS:

MAF  55/69/53/75    5300
LSA  52/68/50/73    5400
6R6  63/78/58/82    4200
MRF  50/72/47/75    4100
CNM  54/75/52/80    3100

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, Oct 8, 12:56 PM CST, 3 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE OCT 8 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.TONIGHT...

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY
EVENING ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA...AND MOVE EAST
ACROSS THE REGION OVERNIGHT.  THE STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND SMALL HAIL UP TO THE SIZE OF A DIME.
AREAS THAT WILL BE AFFECTED BY THE STRONGEST STORMS WILL GENERALLY BE
WEST OF A LINE FROM SEMINOLE...TO MIDLAND...TO SANDERSON.

.SPOTTER CALL TO ACTION STATEMENT...

A FEW SPOTTERS MAY NEED TO BE ACTIVATED THIS EVENING TO PROVIDE HAIL
REPORTS ACROSS THE WESTERN HALF OF THE AREA.

.WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD
ENCOMPASSING WEDNESDAY THROUGH MONDAY.

TECHNICAL DISCUSSION...
THERE IS A LIMITED RISK OF ISOLATED AND MARGINALLY SEVERE HAIL STORMS
THROUGH THE EARLY EVENING HOURS ACROSS THE WESTERN HALF OF THE
OUTLOOK AREA.  COLD TEMPERATURES IN THE MID ATMOSPHERE WILL BEGIN TO
SPREAD OVER THE AREA WITH THE APPROACH OF THE UPPER LEVEL LOW THROUGH
THE EVENING.  IN ADDITION...BREAKS IN CLOUD COVER UNDER THE MID LEVEL
DRY SLOT WILL AID IN STEEPENING LAPSE RATES AND DEVELOPING LIMITED
INSTABILITY.  THUNDERSTORMS CURRENTLY DEVELOPING OVER THE WESTERN
PARTS OF THE OUTLOOK AREA SHOULD SLOWLY INCREASE IN COVERAGE AND
INTENSITY INTO THE EARLY EVENING.  LOW FREEZING HEIGHTS ASSOCIATED
WITH THE COLD CORE COULD SUPPORT MARGINALLY SEVERE HAIL.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Reeves

When
October 8, 4:00 PM CST to 4:10 PM CST
Where
Reeves County, 2 mi N of Verhalen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.150, -103.583

Hail, Pecos

When
October 8, 4:50 PM CST to 4:55 PM CST
Where
Pecos County, 26 mi SW of Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.617, -102.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318663, 5318664.